MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3 11X400MM X 125; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3 11X400MM X 125; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3525-1400S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 10/20/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
The customer reported that the gamma nail had broken where the neck of the nail interfaces with the lag screw.The nail was implanted a few months ago.The broken nail and implants were removed and revised with 13mm gamm.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received nail is completely broken in the webs of the proximal lag screw hole.The appearance of the breakage surface of the anterior web suggests that the nail breakage had its origin in this area.Severe drill marks were found at the lateral entrance of the proximal through hole at the anterior web; they progress through the bore towards medial.The drill marks were generated by a deviated lag screw step drill which most likely had created the starting point of the fracture (notching effect) at the lateral edge of the anterior web.The fracture pattern resembles a fatigue fracture, evident by appearance of lines of rest/ waves in both the anterior and posterior web.Starting from the anterior web with an incipient crack at the lateral edge, the breakage progressed through the cross section.Gradually, alongside the anterior web, the posterior web also started getting fatigued and broke ultimately.Severe deformation (plastic deformation) was also observed on the medial side of the through hole at the bearing point of the lag screw, which indicates towards high loading on the nail.Similar features (plastic deformation) were observed on the edges of both the webs, all indicating towards high cyclic loading.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the above investigation, it can be said that the root cause of the breakage is both user and patient related.Presence of drill marks on the nail indicates towards a user induced cause of failure, while severe deformation at bearing point of lag screw indicates towards high loading (a likelihood of a non-union is also there), which is attributed to a patient related issue.But due to unavailability of critical patient¿s record at the time of evaluation and the fact that there was an intra-op damage of nail, the root cause is determined to be user related, predominantly.The op-tech clearly provides a warning to the user: ¿warning: in the event the nail is damaged during lag screw reaming, the fatigue strength of the implant may be reduced, which may cause nail to fracture.¿ the ifu clearly specifies: ¿these devices can break when subjected to the increased loading associated with delayed unions and/or non-unions.Internal fixation devices are load sharing devices which are intended to hold fractured bone surfaces in apposition to facilitate healing.If healing is delayed or does not occur, the appliance may eventually break due to metal fatigue.Loads on the device produced by load bearing and the patient¿s activity level will dictate the longevity of the device.¿ if any further information is provided, the complaint report will be updated.
 
Event or Problem Description

Brand Name
LONG NAIL KIT R1.5, TI, LEFT GAMMA3 11X400MM X 125
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key10840210
Report Number0009610622-2020-00707
Device Sequence Number2960216
Product Code HSB
UDI-Device Identifier07613252274315
UDI-Public07613252274315
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/13/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date02/28/2025
Device Model Number3525-1400S
Device Catalogue Number35251400S
Device Lot NumberK04FE49
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/05/2020
Initial Date Received by Manufacturer 10/20/2020
Supplement Date Received by Manufacturer12/17/2020
Initial Report FDA Received Date11/13/2020
Supplement Report FDA Received Date01/13/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age79 YR